Kentucky, 2015

Tornado and Hail in Kentucky, April 25, 2015

April 25, 2015 · NWS PAH · 12 events in 8 counties and zones

A cluster of severe thunderstorms, including a bow echo and a supercell, moved east-southeast across the Ohio River from Gallatin County, Illinois. These thunderstorms produced pockets of destructive wind, a brief tornado, and hailstones up to the size of quarters as they progressed across Union, Henderson, and Mclean Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$230,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms, including a bow echo and a supercell, moved east-southeast across the Ohio River from Gallatin County, Illinois. These thunderstorms produced pockets of destructive wind, a brief tornado, and hailstones up to the size of quarters as they progressed across Union, Henderson, and Mclean Counties. Another cluster of thunderstorms tracked just south of the first cluster, from Crittenden County east-southeast across Caldwell County to southern Muhlenberg and northern Christian Counties. These storms produced isolated marginally severe wind and hail. Both clusters of storms intensified just south of a stationary front that was draped along the Interstate 64 corridor from St. Louis to Evansville. The air mass slowly destabilized south of the front, with temperatures rising well into the 70's and dew points near 60 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 12:49 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 25, 12:49 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT SAT APR 25 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 127 PM CDT SAT APR 25 2015

SUPERCELLS ARE EXPECTED TO DEVELOP ACROSS FAR ERN MO INTO
SRN IL IN THE 19-21Z TIME FRAME WITH LARGE HAIL AND A FEW TORNADOES
POSSIBLE. SURFACE ANALYSIS AND VISIBLE SATELLITE IMAGERY INDICATE
AN ALIGNMENT OF FAVORABLE FACTORS SUGGESTING A HIGH LIKELIHOOD OF
SEVERE STORMS ACROSS A LARGE PORTION OF THE FORECAST AREA...ESP
ALONG/EAST OF THE MS RIVER.

STRONG HEATING IS RESULTING IN DESTABILIZATION BENEATH COOL
TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER VORT MAX/SHEAR AXIS.
VISIBLE SATELLITE SHOWS CU FIELDS INCREASING ACROSS CNTRL/E-CNTRL
MO WHERE THE WARMEST TEMPERATURES EXIST. MEANWHILE...A GRADUAL
BREAKUP OF CLOUDS IS UNDERWAY ALONG THE WARM FRONT...AND DEWPOINTS
WILL CONTINUE TO RISE INTO THE LOWER 60S.

ELEVATED CONVECTION IS ALREADY DEVELOPING SW OF ST. LOUIS AND SHOULD
ONLY INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. MULTIPLE
SUPERCELLS ARE THEN EXPECTED TO TREK EWD THEN SEWD ALONG A SFC
FRONTAL BOUNDARY...WITH A COUPLE TORNADOES POSSIBLE IN ADDITION
TO LARGE HAIL.

ONCE THE SFC LOW AND FRONT MOVES EAST OF THE REGION LATER THIS
EVENING...A NICE SPELL OF WEATHER SHOULD FINISH OUT MUCH OF THE
REST OF THE SHORT TERM FORECAST AS HIGH PRESSURE SETTLE IN OVER
THE NORTHERN PLAINS/MIDWEST. MAY BE A BIT CHILLY AT NIGHT
SUN/MON..WITH TEMPS DOWN INTO THE UPPER 30S AND LOWER 40S.
HOWEVER...DAYTIME TEMPS SHOULD END UP WELL INTO THE 60S.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 127 PM CDT SAT APR 25 2015

ECMWF SHOWS A WEAK FRONT MOVING ACROSS THE REGION WEDNESDAY INTO
WEDNESDAY EVENING, PRODUCING VERY MINOR QPF, BUT BOTH GFS AND THE
CANADIAN KEEP US DRY FOR THIS PERIOD.  PREFER TO GO WITH THE DRY
SOLUTIONS FOR NOW.

MODELS THEN SHOW SURFACE HIGH PRESSURE BUILDING ACROSS THE
MISSISSIPPI VALLEY LATE WEDNESDAY NIGHT INTO THURSDAY, BEING
REINFORCED BY AN UPPER LEVEL RIDGE BUILDING OVER THE CENTRAL U.S. BY
THE END OF THE WORK WEEK INTO THE WEEKEND.  THIS WILL KEEP
CONDITIONS DRY THURSDAY THROUGH SATURDAY. TEMPERATURES WILL BE A
LITTLE BELOW SEASONAL WEDNESDAY AND SEASONAL THURSDAY, THEN TREND
A LITTLE WARMER EACH DAY FRIDAY INTO SATURDAY AS WINDS SHIFT BACK
TO THE SOUTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...RST
Hazardous weather outlook, Apr 25, 7:45 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CDT SAT APR 25 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261345-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
845 AM CDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
AND INTO THIS EVENING. SEVERAL OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A
TORNADO OR TWO.

THE STORM PREDICTION CENTER HAS OUTLOOKED AN ENHANCED RISK OF
SEVERE THUNDERSTORMS ALONG AND NORTHEAST OF A LINE FROM MARBLE
HILL MISSOURI TO PADUCAH KENTUCKY TO HOPKINSVILLE...INCLUDING ALL
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. A MARGINAL TO SLIGHT
RISK OF SEVERE THUNDERSTORMS SURROUNDS THIS AREA AND EXTENDS AS
FAR WEST AS VAN BUREN AND POPLAR BLUFF MISSOURI.

ANY STORMS THAT DEVELOP THIS AFTERNOON SHOULD MOVE SLIGHTLY NORTH
OF EAST BETWEEN 35 AND 45 MPH. THE COVERAGE AND INTENSITY OF THE
THUNDERSTORMS SHOULD INCREASE RAPIDLY OVER SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY BETWEEN 2 PM
AND 5 PM CDT.

THE THREAT OF SEVERE WEATHER SHOULD DIMINISH OVER THE ENTIRE
OUTLOOK AREA BETWEEN 7 PM AND 9 PM CDT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BEGINNING AROUND
THE NOON HOUR THROUGH EARLY EVENING THIS SATURDAY. WIND AND HAIL
REPORTS...AS WELL AS ANY DAMAGE REPORTS ARE APPRECIATED.

SMITH/RST

In the hours before

Local storm report, Apr 25, 3:28 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             ELDORADO                37.81N 88.44W
04/25/2015  M1.00 INCH       SALINE             IL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 25, 3:36 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
436 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             OMAHA                   37.89N 88.30W
04/25/2015  M1.00 INCH       GALLATIN           IL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED

&&

SMITTY
Local storm report, Apr 25, 3:46 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     ELDORADO                37.81N 88.44W
04/25/2015                   SALINE             IL   LAW ENFORCEMENT

            TREE ON TRAILER AND A POWER LINE DOWN

&&

RST
Local storm report, Apr 25, 3:48 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     HARRISBURG              37.74N 88.55W
04/25/2015  M48 MPH          SALINE             IL   AWOS

&&

SMITTY
Local storm report, Apr 25, 3:54 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             MURPHYSBORO             37.77N 89.34W
04/25/2015  M0.88 INCH       JACKSON            IL   TRAINED SPOTTER

            LATE REPORT. DIME SIZE HAIL.

&&

SMITTY
Local storm report, Apr 25, 3:55 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     GALATIA                 37.84N 88.61W
04/25/2015                   SALINE             IL   TRAINED SPOTTER

            LATE REPORT. LARGE TREE LIMBS DOWN.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Union

When
April 25, 4:09 PM CST
Where
Union County, Uniontown to Morganfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.770, -87.930

Quarter-size hail fell over parts of northern Union County.

Thunderstorm Wind, Henderson

When
April 25, 4:20 PM CST to 4:40 PM CST
Where
Henderson County, 3 mi SW of Smith Mills to 2 mi NE of Robards
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$210,000
Reported by
NWS Storm Survey
Coordinates
37.769, -87.809

Destructive thunderstorm winds swept across a 16-mile swath of Henderson County that crossed directly through the Corydon area. Two mobile homes were destroyed. Two other mobile homes received major damage. At least a dozen houses sustained minor damage, primarily loss of shingles and fascia. Approximately a dozen barns, sheds, or garages received roof or siding damage. Dozens of trees were uprooted. About ten power poles were snapped or blown down. Transformers were damaged at a power substation. One person received minor injuries. An elderly woman was transported to the hospital after her mobile home was flipped over and destroyed. The damage area was up to 1.25 miles wide. Peak winds were estimated near 100 mph.

Tornado, Henderson

When
April 25, 4:24 PM CST to 4:25 PM CST
Where
Henderson County, 0.5 mi W of Dixie to 0.25 mi E of Dixie
Rating
EF0
Path length
0.75 mi
Path width
275 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.680, -87.689

At least a half dozen trees were uprooted. A carport and a recreational vehicle were damaged by falling trees. There was partial shingle loss to one home, and gutter damage to another. The community of Dixie is an unincorporated community approximately four miles south-southeast of Corydon at the intersection of Kentucky Highways 145 and 1557. Peak winds were estimated near 85 mph.

Heavy Rain, Henderson

When
April 25, 4:25 PM CST to 4:55 PM CST
Where
Henderson County, Henderson
Reported by
Unknown
Coordinates
37.830, -87.580

Between three-quarters and one inch of rain fell in 30 minutes.

Thunderstorm Wind, McLean

When
April 25, 5:12 PM CST
Where
McLean County, 5 mi N of Livermore
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.552, -87.130

A trained spotter reported 60 to 65 mph wind gusts and pea-size hail.

Funnel Cloud, Hopkins

When
April 25, 5:30 PM CST
Where
Hopkins County, 5 mi NW of Dawson Spgs
Reported by
Storm Chaser
Coordinates
37.221, -87.764

Thunderstorm Wind, Hopkins

When
April 25, 5:30 PM CST
Where
Hopkins County, 5 mi NW of Dawson Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.221, -87.764

A storm chaser estimated winds gusted to 75 mph.

Hail, Hopkins

When
April 25, 5:35 PM CST
Where
Hopkins County, 5 mi NW of Dawson Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.221, -87.764

Thunderstorm Wind, Muhlenberg

When
April 25, 6:07 PM CST to 6:09 PM CST
Where
Muhlenberg County, 7 mi SW of Greenville to Weir
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.128, -87.270

Trained spotters estimated wind gusts to 60 mph along Highway 853 near Weir.

Funnel Cloud, Christian

When
April 25, 6:09 PM CST
Where
Christian County, Crofton
Reported by
Trained Spotter
Coordinates
37.050, -87.480

A funnel cloud was reported by trained spotters and the general public.

Hail, Marshall

When
April 25, 6:21 PM CST
Where
Marshall County, Calvert City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.030, -88.350

Hail, Hickman

When
April 25, 7:39 PM CST
Where
Hickman County, Fulham
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.650, -88.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyThe tornado archive for Kentucky, 2015Warnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566424, 566425, 566433, 566434, 566426, 566420, 566428, 566427, 566432, 566422, 566430, 566431.